Numerical Analysis
A vector Hamilton–Jacobi formulation for the numerical simulation of Euler flows
Comptes Rendus. Mathématique, Volume 342 (2006) no. 2, pp. 151-156.

A vector Hamilton–Jacobi formulation of the Euler equations for fluids is studied numerically. The long term objective is to find the sensitivity of a flow with respect to a parameter, which is solution of the linearized Euler equations with Dirac singularities in the initial conditions. A Hamilton–Jacobi formulation uses integral of the primitive variable so that Dirac singularities become shocks. It is shown here that there are vector Hamilton–Jacobi formulations for any vector conservation laws and that they can be simulated numerically with packages such as GO++ which we adapted to the vector case both on structured and unstructured meshes for this purpose.

On présente, à des fins numériques, une formulation de type Hamilton–Jacobi vectoriel pour les lois de conservations comme les équations d'Euler pour les fluides compressibles. L'application visée est le calcul des sensibilités des écoulements par rapport à un paramètre car il faut alors résoudre une équation d'Euler linéarisée avec des masses de Dirac dans les conditions initiales alors qu'avec la formulation Hamilton–Jacobi les masses de Dirac deviennent des discontinuités de chocs. On montre ici que toute loi de conservation vectorielle admet une représentation Hamilton–Jacobi vectorielle et que ces nouvelles équations peuvent être intégrées numériquement par les techniques du logiciel GO++ par exemple, qui a été adapté aux cas vectoriels en maillage structuré et non-structuré pour cet objectif.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2005.11.007
Hoch, Philippe 1; Pironneau, Olivier 2

1 CEA/DAM Île de France, service DCSA/SSEL, BP 12, 91680 Bruyères le Châtel, France
2 Laboratoire Jacques-Louis Lions, UPMC, 175, rue du Chevaleret, 75013 Paris, France
@article{CRMATH_2006__342_2_151_0,
     author = {Hoch, Philippe and Pironneau, Olivier},
     title = {A vector {Hamilton{\textendash}Jacobi} formulation for the numerical simulation of {Euler} flows},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {151--156},
     publisher = {Elsevier},
     volume = {342},
     number = {2},
     year = {2006},
     doi = {10.1016/j.crma.2005.11.007},
     language = {en},
     url = {http://www.numdam.org/articles/10.1016/j.crma.2005.11.007/}
}
TY  - JOUR
AU  - Hoch, Philippe
AU  - Pironneau, Olivier
TI  - A vector Hamilton–Jacobi formulation for the numerical simulation of Euler flows
JO  - Comptes Rendus. Mathématique
PY  - 2006
SP  - 151
EP  - 156
VL  - 342
IS  - 2
PB  - Elsevier
UR  - http://www.numdam.org/articles/10.1016/j.crma.2005.11.007/
DO  - 10.1016/j.crma.2005.11.007
LA  - en
ID  - CRMATH_2006__342_2_151_0
ER  - 
%0 Journal Article
%A Hoch, Philippe
%A Pironneau, Olivier
%T A vector Hamilton–Jacobi formulation for the numerical simulation of Euler flows
%J Comptes Rendus. Mathématique
%D 2006
%P 151-156
%V 342
%N 2
%I Elsevier
%U http://www.numdam.org/articles/10.1016/j.crma.2005.11.007/
%R 10.1016/j.crma.2005.11.007
%G en
%F CRMATH_2006__342_2_151_0
Hoch, Philippe; Pironneau, Olivier. A vector Hamilton–Jacobi formulation for the numerical simulation of Euler flows. Comptes Rendus. Mathématique, Volume 342 (2006) no. 2, pp. 151-156. doi : 10.1016/j.crma.2005.11.007. http://www.numdam.org/articles/10.1016/j.crma.2005.11.007/

[1] Augula, S.; Abgrall, R. High order numerical discretization for Hamilton–Jacobi equations on triangular meshes, J. Sci. Comput., Volume 15 (2000), pp. 197-229

[2] Bardos, C.; Pironneau, O. Sensitivities for Euler Flows, C. R. Acad. Sci. Paris, Ser. I, Volume 335 (2002), pp. 839-845

[3] Barles, G. Solutions de viscosité des équations de Hamilton–Jacobi, Springer-Verlag, 1994

[4] Benamou, J.D.; Hoch, P. GO++: A modular Lagrangian/Eulerian software for Hamilton Jacobi equations of geometric optics type, M2AN, Volume 36 (2002) no. 5, pp. 883-905 (ou rapport technique INRIA RR-4409 2002)

[5] Bourgain, J.; Brezis, H. On the equation Y=f and application to control of phases, JAMS, Volume 16 (2002) no. 2, pp. 393-426

[6] Cockburn, B.; Johnson, C.; Shu, C.-W.; Tadmor, E. An introduction to the discontinuous Galerkin method for convection dominated problems (Quarteron, A., ed.), Advanced Numerical Approximation of Nonlinear Hyperbolic Equations, Lecture Notes in Math., vol. 1697, Springer, 1998, pp. 325-432

[7] Cockburn, B.; Shu, S.W. Runge–Kutta discontinuous Galerkin methods for convection-dominated problems, J. Sci. Comput., Volume 16 (2002), pp. 173-261

[8] Crandall, M.G.; Lions, P.L. Two approximations of solutions of Hamilton–Jacobi equations, Math. Comp., Volume 43 (1984), pp. 1-19

[9] Engquist, B.; Runborg, O. Multi-phase computations in geometrical optics, J. Comput. Appl. Math., Volume 74 (1996), pp. 175-192

[10] Y. Giga, Viscosity solutions with shocks, Hokkaido Univ., Preprint Series in Math. 519, 2001

[11] Jin, S.; Xin, S.P. Numerical passage from systems of conservation laws to Hamilton–Jacobi equations and relaxation schemes, SINUM, Volume 35 (2004) no. 6, pp. 2385-2404

[12] Lions, P.L. Generalized Solutions of Hamilton–Jacobi Equations, Longman, Harlow, 1982

[13] Osher, S.; Shu, C.W. High-Order essentially nonoscillatory schemes for Hamilton–Jacobi equations, SIAM J. Numer. Anal., Volume 28 (1991), pp. 907-922

[14] Spivak, M. Calculus on Manifolds, Benjamin, New York, 1965

Cited by Sources: